Alert archive / Nevada / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 8, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 18, 2022, 1:17 PM PDT for Lyon County, Storey County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 1:17 PM PDT (20:17 UTC)
- Expired
- Aug 18, 2022, 1:45 PM PDT
- In force
- 28 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
999
WUUS55 KREV 182017
SVRREV
NVC019-029-182045-
/O.NEW.KREV.SV.W.0008.220818T2017Z-220818T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
117 PM PDT Thu Aug 18 2022
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Storey County in western Nevada...
Central Lyon County in west central Nevada...
* Until 145 PM PDT.
* At 116 PM PDT, a severe thunderstorm was located near Dayton, or 7
miles east of Virginia City, moving southeast at 15 mph towards
US-50 .
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Dayton, Stagecoach, Junction U.S 50 And Six Mile Canyon-Ft
Churchill Rd, Dayton Valley Airpark and Six Mile Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3933 11965 3946 11952 3939 11934 3921 11956
TIME...MOT...LOC 2016Z 305DEG 13KT 3934 11951
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:28 AM PDT, 10 hours 49 minutes earlier.
Area forecast discussion, Aug 18, 2:28 AM PDT, 10 hours 49 minutes before
Area Forecast Discussion National Weather Service Reno NV 228 AM PDT Thu Aug 18 2022 .SYNOPSIS... Showers with a few weak embedded thunderstorms are rapidly clearing from the west to the east early this morning. Additional strong thunderstorms are possible this afternoon with gusty winds and localized heavy rainfall. Storm chances decrease Friday onward with drier southwest flow over the region. Temperatures will be near to above normal with typical afternoon breezes returning this weekend. && .DISCUSSION... Biggest change to the forecast is the cancellation of the Red Flag Warning for northeast CA and far northern NV. Deep moisture is present with plentiful rain showers. While a stray lightning strike is still possible through morning, the limited lightning activity and increased moisture negates the risk. See the Fire Weather section below for additional details. Plenty of rain showers out there as of the time of writing, with deeper convection and embedded thunderstorms being observed near and southeast of a Mammoth-Fallon line. KRNO has unofficially broken the record for wettest August with 0.11" inches falling as of 1 am, bringing the monthly total up to 1.66". The previous record for the month of August was 1.65" in 1965. We'll have an official overnight total at 5 am, and will update the monthly total at that point. Additional rain is possible this afternoon if a thunderstorm moves over the airport. Negatively tilted shortwave lifts through the region this morning. Rapid drying and clearing will occur behind the wave, with a mid- upper level intrusion of dry air. This is already clearly showing up in radar and satellite trends with precipitation clearing from west to east and all areas clearing by 8-11 am. Lower level moisture remains in place with PWATs running 150-180% of normal, so we'll once again destabilize with afternoon heating. Increased shear due to the shortwave could organize storms this afternoon, especially in northeast CA and far northern NV where there is a greater risk for strong storms. A few cells may also fire in western Nevada near and east of US-95, with greater coverage into central NV east, where the deeper moisture is present. The latest HRRR is agreeing with this idea as well. Drier and more stable air will limit thunderstorm activity Friday into the weekend, with a 10-15% chance in the Eastern Sierra each afternoon. Further drying is anticipated for the end of the weekend into the start of next week with a deep trough pushing into the PacNW, enhancing southwest flow over the region. Ensemble meteograms along with NBM guidance indicate a slightly enhanced zephyr Monday and Tuesday afternoons with gusts of 25-35 mph. Longer range trends suggest temperatures will linger above normal, with the monsoonal flow shunted well to the southeast and overall drier conditions to finish out the month of August. -Dawn && .AVIATION... * Showers and a few embedded thunderstorms continue early this morning, rapidly clearing from west to east. As of 2 am, activity is limited east of a KSVE-KNFL-KHTH line, with a few isolated cells in the eastern Sierra in the vicinity of KMMH. This overnight activity will be out of the area between 14-18z this morning. * A later period of convective development will initiate more storms this afternoon over northeast CA/northwest NV and the eastern Sierra. Stronger storms will be possible in northeast CA and northern NV, with gusty and erratic outflow winds 45+ kts and localized heavy rainfall. Anticipate lower cigs/vis in these storms with terrain obscuration. Winds may produce areas of blowing dust, but recent rainfall should minimize how much particulate matter is able to be lofted. * Storm chances decrease this weekend as a more stable westerly upper flow increases over the region bringing VFR conditions to Sierra and western NV terminals. Thunderstorms that do form will be confined to the eastern Sierra with only a 10-15% chance for development. -Dawn/Amanda && .FIRE WEATHER... **RED FLAG WARNING CANCELLED** We have cancelled the Red Flag Warning for northeast CA and northwest NV early this morning as plentiful rainfall and minimal lightning have occurred overnight. Showers and thunderstorms are anticipated to develop through northeast CA and northern NV this afternoon, mainly in the 1 pm to 9 pm time frame per HREF guidance. Stronger storms remain possible with gusty and erratic outflow winds and localized heavy rainfall. There is a lower risk of flash flooding given the faster storm motions, however, we'll still need to watch the potential for storms to train over the same area, bringing renewed flood risks. Overall, storms should be wet, but as always, any lightning brings concerns for new fire starts. Wind gusts from storms today could exceed 50 mph, otherwise, general NW wind gusts this afternoon will be under 15-20 mph. -Dawn && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 18, 1:14 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Reno NV
114 PM PDT Thu Aug 18 2022
NVZ003-004-182115-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
114 PM PDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of Storey and central
Lyon Counties through 215 PM PDT...
At 113 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dayton, or near Virginia City, moving southeast at 15 mph towards
US-50.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dayton, Stagecoach, Junction U.S 50 And Six Mile Canyon-Ft Churchill
Rd, Dayton Valley Airpark and Six Mile Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3933 11965 3945 11954 3937 11934 3921 11957
TIME...MOT...LOC 2013Z 306DEG 13KT 3935 11952
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:14 PM PDT | Special Weather Statement | REV | Storey | 61 min |
| Aug 18, 1:49 PM PDT | Special Weather Statement | REV | Storey | 56 min |
| Aug 18, 2:05 PM PDT | Special Weather Statement | REV | 40 min | |
| Aug 18, 3:04 PM PDT | Special Weather Statement | REV | 41 min | |
| Aug 18, 3:11 PM PDT | Special Weather Statement | REV | Storey | 49 min |
| Aug 18, 3:28 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.